Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 171, NWS JSJ

October 11, 2005

NWS JSJ issued this flash flood warning at Oct 11, 2005, 1:30 AM CDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2005, 1:30 AM CDT (06:30 UTC)
Expired
Oct 11, 2005, 8:30 PM CDT
In force
19 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 110630
FFWSJU
PRC011-083-131-110930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
230 AM AST TUE OCT 11 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     SAN SEBASTIAN
     ANASCO
     LAS MARIAS

* UNTIL 530 AM AST

*FOR PEOPLE ALONG THE FOLLOWING RIVER(S)...RIO GRANDE DE ANASCO

* AT 226 AM AST...A RIVER LEVEL SENSOR INDICATED THAT THE WATER   
LEVELS WERE ABOVE FLOOD STAGE AND STILL INCREASING FROM CONTINUED 
RAINFALL UPSTREAM OF THE RIVER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 1828 6715 1830 6715 1830 6710 1828 6707
      1828 6696 1825 6696 1825 6713

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 10, 11:15 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Oct 10, 11:15 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1215 AM AST TUE OCT 11 2005

.UPDATE...MOISTURE CONTINUES TO STREAM OUT OF THE DEEP TROPICS OVER
THE AREA IN A BAND THAT ULTIMATELY WRAPS AROUND THE UPPER LEVEL LOW
NEAR 29 NORTH LATITUDE AND 66.5 WEST LONGITUDE. THAT LOW...FOR THE
PAST SEVERAL DAYS...HAS BEEN MOVING FROM THE WEST NORTHWEST AND
CONTINUES TO DO SO AT ABOUT 9 KNOTS. THE LATEST SOUNDING IS NEARLY
SATURATED UP THROUGH 25 THOUSAND FEET. THERE IS SOUTHWEST FLOW UP
THROUGH 10 THOUSAND FEET AND VERY LIGHT WINDS FROM 10 TO 20 THOUSAND
FEET.

SERIOUS FLOODING IS NOW UNDERWAY IN PUERTO RICO ESPECIALLY IN PONCE.
THE HIGH HUMIDITY IS CONDENSING OVER THE CORDILLERA CENTRAL AND RAIN
AMOUNTS HAVE EXCEEDED 6 INCHES IN A NUMBER OF AREAS THERE. SOME OF
THE MOISTURE ALSO FLOWING OVER THE MOUNTAIN RANGE AND RAIN CONTINUES
OVER MUCH OF NORTHERN PUERTO RICO AS WELL. ALTHOUGH RAIN HAS ABATED
SOME OVER THE ISLANDS EAST OF PUERTO RICO...IT IS EXPECTED THAT RAIN
WILL BEGIN AGAIN LATER AS THE BAND APPEARS TO BE DRIFTING EAST VERY
SLOWLY.

THIS WET PERIOD IS NOW BEING EXTENDED BY THE MODELS...WITH A FEW
BREAKS...ALL THE WAY THROUGH SUNDAY. WITHOUT PUTTING TO MUCH
CONFIDENCE IN THE MODELS ABILITY TO FORECAST THIS UNUSUAL
SITUATION...WET WEATHER IS REASONABLY CERTAIN THROUGH WEDNESDAY
MORNING.

&&

.PREV DISCUSSION...THIS MORNING THERE WAS A VERY EVIDENT LOW LEVEL
CIRCULATION AS DEPICTED BY DOPPLER RADAR...MOVING NORTHEAST ACROSS
THE EASTERN COASTAL SECTIONS OF PUERTO RICO. CURRENTLY THERE IS NOT
A DISCERNIBLE CIRCULATION CENTER. AT ANY RATE...THE SURFACE LOW IS
EXPECTED TO DEEPEN ACCORDING TO THE LATEST GUIDANCE...AND DRIFT
SLOWLY NORTHWEST.

SAT IMAGERY INDICATES COPIOUS AMOUNTS OF LOW LEVEL MOISTURE AND
CLOUDINESS MOVING ACROSS THE LOCAL ISLANDS TONIGHT AND TUESDAY...IF
NOT BEYOND. ORIGINALLY THE LOW LEVEL FLOW WAS SOUTHERLY OVER THE
SOUTHERN CARIBBEAN AND BRINGING IN THE MOISTURE FROM SOUTH AMERICA.
AS THINGS HAVE EVOLVED THERE IS NOW A SURGE IN MOISTURE INTO THE
REGION FROM THREE AREAS...FROM SOUTH AMERICA...A SOUTHWESTERLY SURGE
ACROSS THE CENTRAL CARIBBEAN AND THERE IS ALSO A TROPICAL WAVE
APPROACHING 60 WEST WITH SURGES OF MOISTURE TO THE NORTHWEST. THE
END RESULT IS LARGE SCALE MOISTURE CONVERGENCE OVER THE REGION. IN
ADDITION...THE LATEST GUIDANCE IS VERY CONSISTENT WITH THE SYNOPTIC
CONDITIONS DEPICTED IN THE SAT IMAGERY...WITH SYNOPTIC SCALE
VERTICAL MOTION FORECAST TO PERSIST OVER THE REGION FOR THE NEXT 24
TO 48 HOURS...IF NOT A DAY OR TWO BEYOND THAT. THEREFORE...THE
POTENTIAL FOR CONVECTION AND PERIODS OF HEAVY RAIN WILL CONTINUE AT
LEAST THROUGH 24 TO 48 HOURS.

FOR MARINE CONDITIONS...A VERY DIFFICULT FORECAST BECAUSE OF THE
STRONG GRADIENT IN WIND SPEEDS EXPECTED ACROSS THE REGIONAL ATLANTIC
AND CARIBBEAN WATERS. WITH A VERY SMALL AND LOCALIZED DEVELOPING LOW
PRESSURE SYSTEM...IT IS NOT ADEQUATELY DESCRIBED BY THE LATEST
GUIDANCE. THE MODEL GUIDANCE...A QUICKSCAT PASS FROM THIS MORNING
AND WIND OBSERVATIONS ACROSS THE LOCAL ISLANDS SUGGEST THAT WINDS
RANGE FROM NEAR 15 TO 20 KNOTS...MAY A LITTLE HIGHER ACROSS THE
EASTERN EDGE OF THE LOCAL COASTAL WATERS...BASICALLY THE SOUTHEAST
PORTION OF THE DEVELOPING LOW. OF COURSE SUBSTANTIALLY STRONGER
WIND GUSTS ARE EXPECTED WITHIN OR NEAR AREAS OF STRONG CONVECTION.
GIVEN THE WIND FIELD FORECAST ACROSS THE REGIONAL WATERS...SEAS OF 5
TO 7 FEET CAN BE EXPECTED EAST OF 66.5 WEST.

&&

.SJU WATCHES...
PR...FLASH FLOOD WATCH UNTIL 8 AM WEDNESDAY FOR PRZ001-PRZ002-PRZ003-
     PRZ004-PRZ005-PRZ006-PRZ007-PRZ008-PRZ009-PRZ010-PRZ011-
     PRZ012-PRZ013.

VI...FLASH FLOOD WATCH UNTIL 8 AM WEDNESDAY FOR VIZ001-VIZ002.

&&

SNELL
Hazardous weather outlook, Oct 10, 5:30 AM CDT, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST MON OCT 10 2005

PRZ001>013-AMZ710>750-111030-
630 AM AST MON OCT 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT

A LARGE AND ENERGETIC UPPER LEVEL LOW ACROSS THE ATLANTIC WELL TO
OUR NORTH THIS MORNING CONTINUES TO CREATE VERY UNSTABLE
ATMOSPHERIC CONDITIONS ACROSS THE REGION. THE LOCAL AREA REMAINS IN
A FAVORABLE POSITION TO GENERATE STRONG THUNDERSTORM ACTIVITY AND
VERY HEAVY RAIN ACROSS THE LOCAL AREA TODAY AND TONIGHT. A SOUTHERLY
LOW LEVEL WIND FLOW TODAY IS EXPECTED TO CONTINUE TO BRING SCATTERED
TO NUMEROUS THUNDERSTORMS FROM THE LOCAL CARIBBEAN NORTH AND
NORTHEASTWARD INTO THE LOCAL ISLANDS TODAY. THE POTENTIAL REMAINS
FOR WIDESPREAD URBAN AND STREAM FLOODING...FLASH FLOODING AND RIVER
FLOODING. SINCE GROUNDS ARE STILL SATURATED FROM PREVIOUS
RAINFALL...ADDITIONAL RAINFALL WILL BE CAPABLE OF INDUCING MUDSLIDES
IN AREAS OF STEEP TERRAIN.

MODERATE NORTHEAST SWELLS CONTINUE ACROSS THE REGIONAL WATERS AND
WILL MAINTAIN SEAS AROUND 6 FEET ACROSS THE ATLANTIC WATERS AS WELL
AS PARTS OF THE CARIBBEAN WATERS. SOME OF THIS SWELL ENERGY IS
MAKING IT INTO THE NORTH AND NORTHEAST COASTS AND BEACHES OF THE
LOCAL ISLANDS...GENERATING RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...

THE UPPER LEVEL LOW WILL REMAIN ACROSS THE SOUTHWEST ATLANTIC
THROUGH THE MIDDLE OF THE WEEK TO MAINTAIN UNSTABLE CONDITIONS
ACROSS THE REGION...AND GOOD RAIN CHANCES EACH DAY. HOWEVER...ON
TUESDAY...VERY SIMILAR CONDITIONS IN TERMS OF INSTABILITY AND HIGH
MOISTURE CONTENT ARE EXPECTED TO PERSIST...AND HIGH RAINFALL AMOUNTS
ARE EXPECTED ACROSS THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

VIZ001-002-AMZ710>730-111030-
630 AM AST MON OCT 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT
A LARGE AND ENERGETIC UPPER LEVEL LOW ACROSS THE ATLANTIC WELL TO
OUR NORTH THIS MORNING CONTINUES TO CREATE VERY UNSTABLE
ATMOSPHERIC CONDITIONS ACROSS THE REGION. THE LOCAL AREA REMAINS IN
A FAVORABLE POSITION TO GENERATE STRONG THUNDERSTORM ACTIVITY AND
VERY HEAVY RAIN ACROSS THE LOCAL AREA TODAY AND TONIGHT. A SOUTHERLY
LOW LEVEL WIND FLOW TODAY IS EXPECTED TO CONTINUE TO BRING SCATTERED
TO NUMEROUS THUNDERSTORMS FROM THE LOCAL CARIBBEAN NORTH AND
NORTHEASTWARD INTO THE LOCAL ISLANDS TODAY. THE POTENTIAL REMAINS
FOR WIDESPREAD URBAN AND STREAM FLOODING...FLASH FLOODING AND RIVER
FLOODING. SINCE GROUNDS ARE STILL SATURATED FROM PREVIOUS
RAINFALL...ADDITIONAL HEAVY RAINFALL WILL BE CAPABLE OF INDUCING
MUDSLIDES IN AREAS OF STEEP TERRAIN.

MODERATE NORTHEAST SWELLS CONTINUE ACROSS THE REGIONAL WATERS AND
WILL MAINTAIN SEAS AROUND 6 FEET ACROSS THE ATLANTIC WATERS AS WELL
AS PARTS OF THE CARIBBEAN WATERS. SOME OF THIS SWELL ENERGY IS
MAKING IT INTO THE NORTH AND NORTHEAST COASTS AND BEACHES OF THE
LOCAL ISLANDS...GENERATING RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...
THE UPPER LEVEL LOW WILL REMAIN ACROSS THE SOUTHWEST ATLANTIC
THROUGH THE MIDDLE OF THE WEEK TO MAINTAIN UNSTABLE CONDITIONS
ACROSS THE REGION...AND GOOD RAIN CHANCES EACH DAY. HOWEVER...ON
TUESDAY...VERY SIMILAR CONDITIONS IN TERMS OF INSTABILITY AND HIGH
MOISTURE CONTENT ARE EXPECTED TO PERSIST...AND HIGH RAINFALL AMOUNTS
ARE EXPECTED ACROSS THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

In the hours before

Local storm report, Oct 10, 10:16 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
1116 PM AST MON OCT 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     AVALANCHE        AGUAS BUENAS            18.26N 66.11W
10/10/2005                   AGUAS BUENAS       PR   EMERGENCY MNGR

            MUDSLIDE IN SECTOR LA VEGA.

&&

WSNELL
Local storm report, Oct 10, 10:19 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
1119 PM AST MON OCT 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     AVALANCHE        COAMO                   18.08N 66.36W
10/10/2005                   COAMO              PR   EMERGENCY MNGR

            CALLE VELODROMO FLOODED IN THE TOWN OF COAMO.

&&

WSNELL
Local storm report, Oct 10, 10:20 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
1120 PM AST MON OCT 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     FLOOD            GUAYAMA                 17.98N 66.11W
10/10/2005                   GUAYAMA            PR   EMERGENCY MNGR

            PASSAGE RESTRICTED DUE TO FLOOD WATERS ON HIGHWAY 3.

&&

WSNELL
Local storm report, Oct 10, 10:21 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
1121 PM AST MON OCT 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     FLOOD            SALINAS                 17.98N 66.30W
10/10/2005                   SALINAS            PR   EMERGENCY MNGR

            HIGHWAY 7701 FLOODED IN BARRIO PLAYA.

&&

WSNELL
Local storm report, Oct 10, 10:22 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
1122 PM AST MON OCT 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     AVALANCHE        PATILLAS                18.01N 66.01W
10/10/2005                   PATILLAS           PR   EMERGENCY MNGR

            HIGHWAY 3 BLOCKED BY MUDSLIDE AT KILOMETER 7.8.

&&

WSNELL
Local storm report, Oct 10, 10:23 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
1123 PM AST MON OCT 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     AVALANCHE        GUAYAMA                 17.98N 66.11W
10/10/2005                   GUAYAMA            PR   EMERGENCY MNGR

            MUDSLIDE AT KILOMETER 9.0 OF HIGHWAY 179.

&&

WSNELL

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 10:58 PM CDTFlash Flood WarningJSJ22 hr
Oct 11, 4:55 AM CDTFlash Flood WarningJSJ19 hr
Oct 11, 6:35 AM CDTWind AdvisoryJSJ11 hr
Oct 11, 7:29 AM CDTFlash Flood WarningJSJ22 hr
Oct 11, 11:16 AM CDTSpecial Marine WarningJSJ119 min
Oct 11, 1:08 PM CDTSpecial Marine WarningJSJ2 hr
Oct 11, 1:18 PM CDTFlash Flood WarningJSJ22 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.